• dog;
  • immune-mediated;
  • anemia;
  • neutropenia;
  • thrombocytopenia


Cephalosporin treatment in man has been associated with a low incidence of hemolytic anemia, thrombocytopenia, and neutropenia; some cases have been shown to be immune-mediated. This triad of blood dyscrasias was also demonstrated in our laboratory in a series of toxicity studies in dogs of two cephalosporin compounds, cefonicid and cefazedone; these studies provided evidence for drug-associated immune hemolytic anemia, based on conventional laboratory tests. To further investigate possible immune mechanisms of the cephalosporin-induced cytopenias, we measured erythrocyte-associated, platelet-associated (PAIgG), and serum antineutrophil IgG over the course of cephalosporin treatment, using highly sensitive 125I-staphylococcal protein A (SPA) assays, as well as the direct antiglobulin test; we compared these findings with the hematologic changes. Intravenous treatment with high doses of cefazedone (540 mg/ kg/day, increased to a maximum of 840 mg/kg/day for 4 months or until hematologic effects were evident) resulted in a high incidence of anemia (7/14), thrombocytopenia (11/14), and neutropenia (7/14). Of the affected dogs examined, 6/7 with anemia, 9/9 with thrombocytopenia, and 7/7 with neutropenia showed increased levels of the respective cell-associated antibody, compared with untreated controls. Unaffected dosed animals generally did not show these changes. In 3/3 dogs examined following remission of thrombocytopenia, PAIgG returned to levels comparable with controls; as one of these dogs suffered a relapse, increased PAIgG was again observed. Animals sacrificed during cytopenic episodes showed cytologic and histologic evidence of increased hemophagocytosis. We conclude that antibody-mediated blood cell destruction contributes to all three cephalosporin-induced cytopenias in the dog.